Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have hives, acid reflux and red eye. Blood test showed high IgE serum and TSH level. Serious?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
hello sir ,

I had recent blood work done and found(the blood work is related to allergy tests and thyroid) and found My IgE serum level is 245(High). they also found TSH is 5.7 (High).Actually they did bunch of individual allergy tests and found nothing other than this high IgE serum level. The doctor told he will perform skin scratch test. But I suspect something is going on inside my body. I'm also suffering fron silent acid reflux.

So can you interpret these results and tell we whether I am having any serious allergic problems.or any problems not related to allergy or because of having thyroid problem Ige is elevated.

I am suffering from hives since 7 months. Everyday I am getting serious hives(chronic hives). Can you tell me whether hives are related to any serious problem ...

Also go through my previous reports....

Please examine my case very clearly and ask me any information if you need.

I for got to tell you my eyes are turning red every day....

I also uploaded my stool picture along with picture of hives with my picture so that it might help you

It would be great if you give better suggestions and ask me for any information you want for further investigation into my case
Posted Sun, 14 Apr 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 15 hours later

Welcome to Healthcare Magic and thank you for writing to us.

What you are suffering from (as you know already) is chronic urticaria. Itchy red lumps appear on the skin, and sometimes there is no trigger (i.e., spontaneous). Solar urticaria is common - and so are factors like stress that wprsen control of urticaria.

The red eyes could mean an additional allergy that is usually unrelated to the skin symptoms.

Liver function tests - normal, that excludes significant liver inflammation or cause of urticaria such as hepatitis viruses (where LFTs are abnormal) and excludes the need for an ultrasound liver at this stage. [h2.pdf reports confirm this where Hepatitis viruses are negative]
TSH - borderline elevated; but total T4 - normal.
I (most Immunologists who deal with urticaria) as well as Thyroid specialists, prefer a free T4 value and if that is normal, do NOT start thyroxine at this stage.
What is important is getting thyroid antibodies done (Anti-TPO, anti-TG) to ensure they are not positive, which would autoimmune thyroiditis and a potential cause for recurrent urticaria (autoimmune). Thyroxine supplementation is required only when the fT4 is LOW.

The elevated hemoglobin/Hct could have several causes, the common one being smoking.
Rest are normal., including the screening test for SLE - that is XXXXXXX which was negative.
This is good news.

Picture 1 - confirms skin redness with weals
Stool pic - is abnormal - black stools would suggest gastritis, and an urgent endoscopy is warranted. Unless you are on iron tablets, that cause black stools.
I also note you have had this procedure, that confirmed gastritis.

Allergy skin testing will be required to ensure that the red eyes is not due to a pollen or house dust mite allergy as that can co-exist but does not cause the skin lumps.
If skin tests are positive, you will be given advice as per the results.
For the urticaria, you need to complete some investigations as mentioned above, and long-acting non-sedating antihistamines for 3 - 6 months.
Please ensure you are NOT on antihistamines for the skin tests.
The other alternative is blood tests (specific IgE) for allergy that can be done if you have to be on antihistamines.

Best Wishes.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor